MAUDE Adverse Event Report: STERILMED, INC. MULTI CLIP APPLIER LIGACLIP ERCA ROTATING 20 LARGE CLIPS; CLIP, IMPLANTABLE, REPROCESSED

STERILMED, INC. MULTI CLIP APPLIER LIGACLIP ERCA ROTATING 20 LARGE CLIPS; CLIP, IMPLANTABLE, REPROCESSED
Catalog Number ETHER420
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) was reviewed and there are no observed discrepancies upon review of the device history record.An event date of (b)(6) 2018 was provided with the exact date unknown.Therefore, the first day of the month was used.(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) patient underwent a laparoscopic cholecystectomy procedure with a multi clip applier ligaclip erca rotating 20 large clips and the clips became sissored.The surgeon was using the reprocessed clip applier and the clips scissored, in which the tips overlapped creating a twist.Those staples were removed, the stapler was removed from the field and a new stapler that was not processed was used to complete the procedure.There were no patient consequences.This event has been assessed as a malfunction.
 
Additional Manufacturer Narrative
It was reported that a 48-year-old patient underwent a laparoscopic cholecystectomy procedure with a multi clip applier ligaclip erca rotating 20 large clips and the clips became sissored.The device was returned for analysis, along with 2 of the noted misfired/retrieved clips, on january 23, 2019.There was no other additional information provided about how many clips were fired in total (if the two returned were the only clips fired is undetermined).The device was shipped to the account with at least 10 clips inside.The device was returned with a clip still loaded in the jaws.However, upon inspection the jaws were observed to be in a yielded and misaligned condition.Possible causes for the yielded condition found may be if the device is closed over an existing hard object or clip placing stress on the jaws causing them to distort or yield and not return to their original dimensions/position or excessive application of torque to the jaws when positioning the device on a vessel.Such a condition for the jaws may lead to malformed clips.These warnings and precautions are noted in the instructions for use for reprocessed multiple clip appliers.The device was then actuated to examine the condition of a fired clip.During the initial firing, the misalignment of the jaws could be further verified, and the twisting of the loaded clip was observed.The clip appeared ribbon-shaped.The device was actuated ten more times.The device was inconsistent in the appearance of the fired clips.Of the remaining 10 clips, 7 clips had the proper pinch and alignment, but 3 appeared ribbon-shaped.After the final clip expelled the device handle and jaws locked as would be expected.There were no noted discrepancies observed during review of the device history record, where, as part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.This includes firing a clip and examining its appearance for proper pinch and alignment, as well as observing and noting the device's performance during the actuation.As the device was used and the failure occurred during its use, no conclusion as to the root cause of the reported issue could be determined.Manufacturer ref.Number: (b)(4).

Brand Name
MULTI CLIP APPLIER LIGACLIP ERCA ROTATING 20 LARGE CLIPS
Common Device Name
CLIP, IMPLANTABLE, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8152843
Report Number2134070-2018-00113
Device Sequence Number10836804
Product Code NMJ
UDI-Device Identifier10888551018944
UDI-Public10888551018944
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K033579
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2019
Device Catalogue NumberETHER420
Device Lot Number2065057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date12/11/2018
Supplement Report FDA Received Date01/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age48 YR